7 Commonly Asked Questions About Retin-A
- Last updated: 11 months ago
With so much confusion surrounding the use of Retin-A, I decided to round-up 7 commonly asked questions from our Ask The Doctors section here on RealSelf.
Should I Start with the Lowest Dose of Retin A if I Have Never Used It Before? — RealSelfer curios
Starting with the lowest dose of Retin-A and working your way up to a higher dose is definitely a good idea. Doing this may minimize the redness, dryness, and irritation that is a common side effect of Retin-A, especially when beginning a routine. Start at 0.05% and use it every other night if irritation develops. Everyone's skin adjusts differently to Retin-A so adjust how often and what percentage that you use slowly until irritation is minimal-and get a good moisturizer and sunscreen for use during the day! — Kristin Egan, MD [ Read more]
Can I Use Retin-A Every Night? — RealSelfer gurleenindia
Every ones skin can and will react differently to Retin-A. Retin-A tends to be more drying than Renova. With delicate skin like the under eye area it is best to go slow with either product. Start every other day and gradually build up your tolerance. If you are getting redness or irritated skin then it is best to back off of daily use. — Jeffrey Zwiren, MD [ Read more]
Can You Use Retin-A in Combination with a Daytime AHA/glycolic Acid Moisturiser? — RealSelfer Liesl
Now that your skin is accustomed to the Retin-A at night, start using the AHA every other morning to see how your skin tolerates it. If you are not having dryness or irritation, you can then start using the AHA every morning. You should mix it with an antioxidant such as a vitamin C powder and use a sunscreen on top of it. — Martie Gidon, MD, FRCPC [ Read more]
Will Retin-A Make my Skin Worse Before It Gets Better? — RealSelfer madison79
Retin-A works for damaged and acne prone skin. It is scientifically proven to positively effect the skin through thickening the dermis and genetically altering the skins properties. The initial side effects are skin flaking which helps to shed the outer layer build up which ultimately improves the texture and tone of the skin, as well dryness and redness. These should be expected and the natural tendency is to stop the Retin-A. The proper application would be to treat through it and maybe back down to every other night. — Andrew P. Trussler, MD [ See more]
Moisturizer with Retin-A - Apply Which First? — RealSelfer USA2766
Absolutely, a moisturized should be used with Retin-A. I like to recommend my patients wait 10 to 20 minutes after washing their face before apply a "pea-size" of their Retin-A to their face and neck. Then, they can apply their regular moisturizer immediately after, on top. There are no time restraints on applying a moisturizer post Retin-A. Retin-A's should ONLY BE USED AT NIGHT!!!
Hope this helps. And remember to use sunscreen (minimum SPF 30) daily! Especially since you are using Retin-A on a regular basis. —
Grant Stevens, MD [ Read more]
Is It Safe to Use Retin A Under the Eyes? — RealSelfer 5318anon
Retin-A is great for facial fine wrinkles, including areas around the eyes. As long as you do not get it into the eyelid margin, it is safe. However, since the eyelid skin is very thin and sensitive, you need to start slow to minimize irritation and dryness of the treatment area. Otherwise, the dryness and irritation will make the wrinkles more obvious. Try to start 2-3 times per week and put simple moisturizer on top of it. Once you get used to it, you can use every night. I will suggest that you start with lower strength of Retin-A, such as 0.01% or 0.025%. — Sherry Li, MD, PhD [ More here]
Is Exfoliation Okay While Using Retin-A? — 5318anon
I do allow exfoliation for some Retin A patients. For others, exfoliation is off limits. There are many factors to consider: skin type (thicker skin can usually do it), diagnosis (inflammatory acne patients should never do it), and several other factors that I take into account when I outline my patient's skin care protocol. Go with what YOUR board certified dermatologist recommends. After all, she is the expert on skin care. — Mary P. Lupo, MD [ Read more]
Do you have more questions? Leave a comment below or click here to ask the doctors for an expert answer.
Be sure to share your Retin-A experience by writing a review — click here to get started.